Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Peripheral neuropathy smacks me hard!

Home/About Pat, News, Side effects, Transplants/Peripheral neuropathy smacks me hard!

Peripheral neuropathy smacks me hard!

A reader reminded me today, “Myeloma is not for wimps!” So true, Terri! Now at day 40, following my modified auto stem cell transplant, I continue to get stronger every day. But a new concern is threatening my recovery.

FullSizeRenderA key component to Dr. Tricot’s “back to basics” approach, I took thalidomide for ten days before and after a pair of high dose melphalan infusions. Notorious for causing peripheral neuropathy (PN), my doctors at Mayo Clinic skipped thalidomide in favor of Revlimid when I was diagnosed in 2007.

Revlimid worked great for me; I was on it for the better part of six years. Revlimid did aggravate my early PN symptoms, most likely caused by myeloma: hand tremors and numbness in my hands and feet. I have been able to manage these symptoms over the years using Gabapentin and a variety of supplements. And I was fortunate that Velcade sub-q came along when it did three years back; using Velcade on and off for several years didn’t bother me much.

The IMiDs, Revlimid and Pomalyst (pomalidomide), worked so well for me, I was gung ho to try thalidomide, despite knowing the PN risks. I was encouraged early on; I didn’t notice any difference in my PN, even after starting to use thalidomide as maintenance two weeks ago.

But reality set in last weekend. Seemingly overnight, my PN symptoms exploded like a time bomb! The faint numbness in my hands and feet, I’d grown so accustomed to, was replaced by a prickly burning sensation running up my arms to my shoulders. The tremor in my right hand that made it so difficult for me to write, now made it hard to even hold a pen. The bottoms of my feet went completely numb, and my legs felt like dead tree stumps. By Sunday night I could even numbness in my cheeks and lips!

No question, PN has always been a bigger problem for me than I let on. Like so many other altered pieces of my life, I simply ignored it, focusing on my writing and my “plow full speed ahead, nothing can stop me” approach to living. Clearly my nerves are easy targets for side effects caused by so many of the chemotherapy meds we take.

Concerned–no, alarmed would be more apt–I emailed Dr. Tricot Monday morning. He got back to me right away, suggesting I go to a five days on, two days off thalidomide maintenance cycle. After skipping two days, I do feel like my PN is more manageable. I’ve upped my dose of Gabapentin, and that seems to have helped, too.

My instincts tell me thalidomide is working. We won’t know for sure until I fly up to Iowa City for tests the week after Labor Day. But if it is, it would be a shame to have to drop it prematurely. I need to milk every day I can out of each drug that works; I’m running out of options.

As I’m writing this, my hands and feet are more numb than they were before the transplant. But I’m willing to put up with a lot to keep on keeping on. As I shared yesterday, my hopes are that one or more of the exciting new T cell therapies may help many of us significantly extend our lives. That’s why the CrowdCare Foundation is going to focus on raising money to help fund two important clinical trials involving T cells.

I knew it was time to write about my progress when I started hearing from readers via email and Facebook, asking how I’m doing. Regular readers know I hate to make MMB all about me. After all, I continue to insist it’s our site, not mine. But I’ll try to remember to share more medical updates. I’ve made so many dear friends over the years, it makes the daily struggles much more manageable. I thank you for that.

Feel good and keep smiling! Pat